How Common Is Ritalin Overdose?

How Common Is Ritalin Overdose?

Ritalin is prescribed frequently for children with attention deficit hyperactivity disorder (ADHD). There is great controversy surrounding this practice for a variety of reasons. The exact nature of the disorder is not understood, and many psychiatrists contend that it is not a disorder at all but that it is simply unrealistic to expect children to sit still all day in school. There is no clear criterion or physiological test for diagnosing ADHD, and diagnoses generally rest on observed behaviors such as difficulty sitting still. Ritalin (methylphenidate) is a psychostimulant similar in pharmacology and mechanism of action to amphetamines and cocaine, and its exact effect on the brains of children is not understood. There is evidence that long-term use of Ritalin may lead to serious side effects such as psychosis. The federal government considers Ritalin to have high abuse potential which is why the drug is a Schedule II Controlled Substance. Despite these fears many teachers and school administrators continue to rely on Ritalin to calm children, and doctors continue to prescribe Ritalin. There is a growing resistance to the practice, and some parents have sued school administrators for coercing them to drug their children.

Ritalin Abuse and Overdose

The huge increase in prescriptions of Ritalin in recent years is accompanied by an increase in abuse of the drug. The manufacturer claims that when used as directed Ritalin is not addictive and has minimal side effects. The problem is that so many children do not use the drug as directed. Ritalin abuse is prevalent in the nation’s schools, and many children with prescriptions abuse the drug to get high or sell their pills to others.

The effects of Ritalin, especially when taken in large doses, are similar to the effects of cocaine. Many users crush the pills and snort them or melt them down and filter out the inactive ingredients and then inject the remaining liquid intravenously. Both of these methods greatly increase the effects of the drug and the risks of overdose. The increased incidence of abuse has included an alarming increase in cases of Ritalin overdose. According to the Drug Abuse Warning Network there were 271 cases of Ritalin overdose in 1990, 1,478 in 2001 and more than 8,000 in 2004.

Signs and Symptoms of Ritalin Overdose

The possible effects of Ritalin overdose are the same as those of other stimulants like cocaine, amphetamines and methamphetamine and include the following:

  • Agitation
  • Anxiety
  • Hallucinations
  • Seizures
  • Paranoia
  • Delusions
  • Psychosis
  • Cardiac arrhythmia
  • Hyperthermia
  • Convulsions
  • Brain hemorrhage
  • Stroke
  • Coma
  • Death

Ending the Risks of Ritalin Overdose

If you witness or experience a Ritalin overdose, call 911 immediately. If you are worried about a potential overdose or have overdosed and survived, call our helpline for information about ending the risks of a first or second overdose. We are here 24 hours a day to provide information about ending Ritalin abuse and finding the best resources for recovery.